Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 116, NWS Las Vegas, NV

September 14, 2015Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 14, 2015, 3:13 PM MST for Mohave County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2015, 3:13 PM MST (22:13 UTC)
Expired
Sep 14, 2015, 7:15 PM MST
In force
4 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 80 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 3:40 PM MSTFLASH FLOODNe Colorado City, AZSEVERAL STREETS WERE FLOODED AND IMPASSABLE. THREE VEHICLES WERE WASHED INTO THE CREEK WITH RESCUE EFFORTS ONGOING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

921 
WGUS55 KVEF 142213
FFWVEF
AZC015-150115-
/O.NEW.KVEF.FF.W.0116.150914T2213Z-150915T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
313 PM MST MON SEP 14 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 615 PM MST
    
* AT 312 PM MST...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN OVER COLORADO CITY. THE STORM IS NEARLY STATIONARY.
  FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  COLORADO CITY...PIPE SPRING AND KAIBAB. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3680 11324 3700 11324 3700 11268 3679 11264

$$

MP
3 follow-up statements
735 
WGUS75 KVEF 142311
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
411 PM MST MON SEP 14 2015

AZC015-150115-
/O.CON.KVEF.FF.W.0116.000000T0000Z-150915T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
411 PM MST MON SEP 14 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR
NORTHEASTERN MOHAVE COUNTY...

AT 405 PM MST...TRAINED WEATHER SPOTTER AND COLORADO CITY FIRE 
CAPTAIN REPORTED MANY ROADS FLOODED AND IMPASSABLE AROUND SHORT 
CREEK. THREE VEHICLES WERE WASHED INTO THE CREEK. RESCUE EFFORTS ARE 
ONGOING. FLASH FLOODING IS EXPECTED TO CONTINUE.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
COLORADO CITY...PIPE SPRING AND KAIBAB. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3680 11324 3700 11324 3700 11268 3679 11264

$$

MP
571 
WGUS55 KVEF 150057
FFWVEF
AZC015-150215-
/O.EXT.KVEF.FF.W.0116.000000T0000Z-150915T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
557 PM MST MON SEP 14 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 715 PM MST

* AT 555 PM MST...LOCAL LAW ENFORCEMENT REPORTED WATER CONTINUES TO 
  RAPIDLY FLOW THROUGH SHORT CREEK AND ROADS AROUND THAT AREA REMAIN 
  FLOODED AND CLOSED. CREWS ARE IN THE PROCESS OF RECOVERING 
  VEHICLES THAT WERE WASHED INTO THE CREEK EARLY THIS AFTERNOON. 
  GIVEN THESE CONDITIONS COMBINED WITH MODERATE RAINFALL APPROACHING 
  THE AREA...HAVE EXTENDED THE FLASH FLOOD WARNING. ADDITIONAL 
  RAINFALL AMOUNTS UP TO ONE QUARTER OF AN INCH ARE POSSIBLE IN THE 
  WARNED AREA WITHIN THE NEXT 60 MINUTES.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  COLORADO CITY...PIPE SPRING AND KAIBAB. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3680 11324 3700 11324 3700 11268 3679 11264

$$

MP
280 
WGUS75 KVEF 150213
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
713 PM MST MON SEP 14 2015

AZC015-150222-
/O.EXP.KVEF.FF.W.0116.000000T0000Z-150915T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
713 PM MST MON SEP 14 2015

...THE FLASH FLOOD WARNING FOR NORTHEASTERN MOHAVE COUNTY WILL EXPIRE
AT 715 PM MST...

THE HEAVY RAIN HAS ENDED IN THE COLORADO CITY AREA...SO THE FLASH 
FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

REPORTS INDICATE THAT MAJOR FLOODING HAS OCCURRED. ROADS MAY STILL 
BE CLOSED...SO PLEASE OBEY ALL BARRICADES.

LAT...LON 3680 11324 3700 11324 3700 11268 3679 11264

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 2:30 PM MST, 43 minutes earlier.

Area forecast discussion, Sep 14, 2:30 PM MST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
230 PM PDT MON SEP 14 2015

.SYNOPSIS...SEVERAL DISTURBANCES WILL CROSS THE AREA THROUGH
WEDNESDAY AS A BROAD TROUGH OF LOW PRESSURE REMAINS IN PLACE ACROSS
THE REGION. THIS WILL RESULT IN SHOWERS AND THUNDERSTORMS AROUND
ALONG WITH GUSTY SOUTHWEST WINDS ESPECIALLY IN THE AFTERNOON AND
EVENING HOURS. DRY CONDITIONS ARE EXPECTED FROM THURSDAY THROUGH THE
WEEKEND. TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THURSDAY THEN
WARM BACK UP ON FRIDAY AND OVER THE WEEKEND. &&

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT.

SO FAR TODAY THE FORECAST HAS BEEN WORKING OUT ACCORDING TO PLAN.
STORMS THUS FAR HAVE BEEN FAIRLY ISOLATED WITH THE GREATEST ACTIVITY
OCCURRING ACROSS MOHAVE COUNTY AND RIGHT IN THE CENTER OF CLARK
COUNTY. A FEW ADDITIONAL SHOWERS AND STORMS MAY CONTINUE TO
REGENERATE ALONG THE TERRAIN AND DRIFT NORTHEAST INTO THE LAS VEGAS
VALLEY THROUGH THIS EVENING SO WILL MAINTAIN SLIGHT CHANCES.
COVERAGE SHOULD REMAIN FAIRLY ISOLATED AND DRYING HAS BEEN NOTED IN
THE SURFACE OBSERVATIONS IN THE PAST HOUR SO IM NOT PLANNING TO
ADJUST THE POPS UPWARDS DESPITE ONGOING STORMS.

WINDS ACROSS THE NEVADA TEST SITE HAVE BEEN CONSISTENTLY GUSTING
INTO THE 40 MPH OR HIGHER RANGE THIS AFTERNOON. WINDS ACROSS SAN
BERNARDINO COUNTY HAVE STRUGGLED TO REACH CRITERIA THUS FAR BUT HIGH
RES MODELS HINT AT A PEAK LATE THIS EVENING FOR WESTERN SAN
BERNARDINO SO WILL LET THAT RIDE. GREATEST UNCERTAINTY IS ACROSS
CLARK COUNTY. CLOUDS AND PRECIPITATION HAVE LIMITED SURFACE MIXING
POTENTIAL AND WINDS SO FAR HAVE NOT MATERIALIZED ALTHOUGH
SOUTHWESTERLY WINDS HAVE INCREASED AS OF THIS WRITING AND STRONGER
MIXING MAY ALLOW FOR STRONGER GUSTS YET THIS AFTERNOON. A DOWNSLOPE
WIND MAY DEVELOP LATE TONIGHT BUT IM NOT REAL CONFIDENT ON THIS AS
THE LOWER/MIDDLE ATMOSPHERE WILL BE MOISTENING IN ADVANCE OF SOME
TROPICAL REMNANTS MOVING IN FROM SOUTHERN CALIFORNIA. WIDESPREAD
CLOUDS AND SHOWERS TOMORROW MAY AGAIN LIMIT WIND POTENTIAL ACROSS
CLARK COUNTY.  RIGHT NOW THE BEST WINDOW FOR STRONG WINDS LOOKS TO
OCCUR AFTER THE WIND ADVISORY EXPIRES ON TUESDAY NIGHT INTO
WEDNESDAY. WITH ALL THE UNCERTAINTY I WILL LET THINGS RIDE BUT THE
NEED FOR A CONTINUED ADVISORY PRODUCT SHOULD BE EVALUATED FURTHER IN
THE FOLLOWING SHIFT.

TOMORROW...A SLUG OF REMNANT TROPICAL MOISTURE WILL MOVE INTO
SOUTHERN CALIFORNIA OVERNIGHT TONIGHT AND SHIFT EASTWARD INTO OUR
REGION TOMORROW. SHOWERS AND ISOLATED THUNDERSTORMS WILL LIKELY
BREAK OUT ALONG THE I-15 CORRIDOR IN THE MORNING HOURS AND EXPAND
EAST AND NORTHWARD THROUGH THE DAY. AS MENTIONED ABOVE...CLOUDS AND
SHOWER ACTIVITY MAY HAMPER SURFACE WINDS ACROSS CLARK COUNTY.
INSTABILITY LOOKS LIMITED TOMORROW BUT STILL ENOUGH WILL BE IN PLACE
TO SUPPORT ISOLATED TO SCATTERED THUNDERSTORMS.

DRIER AIR WILL PUSH IN ON WEDNESDAY LIMITING STORM CHANCES TO JUST
MOHAVE AND EASTERN LINCOLN COUNTY. GUSTY SOUTHWEST WINDS EXPECTED
ELSEWHERE WITH MUCH COOLER CONDITIONS EXPECTED THANKS TO BROAD
TROUGHING ACROSS THE WEST. TEMPERATURES WEDNESDAY AFTERNOON WILL
AVERAGE 5 TO 10 DEGREES BELOW NORMAL.

.LONG TERM...WEDNESDAY THROUGH MONDAY (FROM PREVIOUS DISCUSSION).

THE LONG TERM PERIOD BEGINS WITH AN AMPLIFIED SHORTWAVE TRAVERSING
THE SOUTHERN GREAT BASIN...SCOURING OUT MOISTURE FROM WEST TO EAST
ACROSS THE REGION. DEPENDING ON THE TIMING OF THE DRY AIR
INTRUSION...SUFFICIENT MOISTURE MAY REMAIN IN PLACE ACROSS FAR
EASTERN PORTIONS OF THE THE FORECAST AREA WEDNESDAY MORNING AND
AFTERNOON. THIS...COUPLED WITH JET DYNAMICS ASSOCIATED WITH THE LEFT
EXIT REGION OF THE JET COULD YIELD THUNDERSTORMS ACROSS EASTERN
LINCOLN...CLARK AND MOHAVE COUNTIES PRIOR TO MOISTURE GETTING
SCOURED OUT. OTHERWISE...EXPECT BREEZY AND GUSTY WINDS ACROSS MANY
LOCALES IN THE MOJAVE DESERT AND SOUTHERN GREAT BASIN. AT THIS
TIME...WIND STRENGTH APPEARS TO REMAIN BELOW ADVISORY CRITERIA
ACROSS MANY AREAS. HOWEVER...SOME AREAS...INCLUDING IN AND AROUND
THE SPRING MOUNTAINS...MAY NEED TO BE MONITORED CLOSER IN THE COMING
24-48 HOURS FOR HEADLINE CONSIDERATION.

THURSDAY...THE AFOREMENTIONED SHORTWAVE WILL HELP TO BREAK THE
STAGNANT LONGWAVE PATTERN OF TROF WEST/RIDGE EAST ACROSS THE U.S.
THIS WILL ALLOW THE SUBTROPICAL HIGH TO BEGIN SHIFTING WESTWARD
TOWARD THE DESERT SOUTHWEST ONCE AGAIN. THERE IS GOOD AGREEMENT
AMONG THE LATEST OPERATIONAL MODELS TONIGHT IN WEAK TROUGHING
KEEPING THE HIGH TO THE SOUTH AND EAST OF THE AREA THROUGH FRIDAY.
HOWEVER...BOTH THE 00Z GFS/ECMWF SOLUTIONS DEPICT A LOW DEVELOPING
OFF OF THE SOUTHERN CALIFORNIA COAST THIS WEEKEND...WHICH COULD SET
THE STAGE FOR MOISTURE TO GET FUNNELED UP BETWEEN THE LOW AND HIGH
INTO THE DESERT SOUTHWEST ONCE AGAIN BY THE END OF THE PERIOD.

TEMPERATURE-WISE...EXPECT AFTERNOON HIGHS TO GENERALLY RUN 4-6
DEGREES BELOW NORMAL WEDNESDAY AND THURSDAY BEFORE QUICKLY WARMING
BACK UP TO AVERAGE FRIDAY. TEMPERATURES WILL LIKELY RUN SEVERAL
DEGREES ABOVE AVERAGE NEXT WEEKEND AS THE SUBTROPICAL HIGH
REINTRODUCES RIDGING ALOFT TO THE FORECAST AREA.
&&

.AVIATION...FOR MCCARRAN...OUTSIDE OF OUTFLOW WINDS...WINDS ARE
EXPECTED TO FAVOR A SOUTH OR SOUTHWESTERLY DIRECTION THROUGH AT
LEAST WEDNESDAY. GUSTS DURING THE AFTERNOON HOURS WILL GENERALLY BE
IN THE 20-30 KT RANGE...WITH SPEEDS DECREASING TO AROUND 10 KTS
OVERNIGHT THROUGH MID-MORNING. SHRA OR PERHAPS A STRAY TS WILL BE
POSSIBLE BOTH THIS AFTERNOON AND AGAIN TUESDAY...WHICH COULD
GENERATE ERRATIC WIND SHIFTS. DRIER CONDITIONS ARE EXPECTED
WEDNESDAY. DOWNSLOPE WINDS OVER THE SPRING MOUNTAINS COULD CREATE
AREAS OF MECHANICAL TURBULENCE OVER THE EASTERN AND NORTHERN SLOPES
OF THE MOUNTAINS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...DAYTIME WINDS FROM A SOUTH TO SOUTHWEST DIRECTION ARE
EXPECTED THROUGH WEDNESDAY ACROSS MUCH OF THE REGION. GUSTS OF 20-30
KTS ARE EXPECTED IN VALLEY LOCATIONS AND 30-40 KTS OVER THE HIGHER
TERRAIN. WINDS SHOULD DIMINISH SOMEWHAT DURING THE OVERNIGHT HOURS
IN MOST VALLEY LOCATIONS. STRONG RIDGETOP WINDS COULD CAUSE AREAS OF
MECHANICAL TURBULENCE OVER AND ESPECIALLY DOWNWIND OF HIGHER
TERRAIN. ISOLATED TO SCATTERED SHRA/TSRA WILL REMAIN POSSIBLE THIS
AFTERNOON AND AGAIN TUESDAY ACROSS PORTIONS OF THE REGION.
OCCASIONAL AREAS OF HZ AND FU ARE POSSIBLE IN AND NEAR KBIH DUE TO
FIRES IN THE REGION.

&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED
AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY
SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

SHORT TERM...OUTLER
AVIATION...WOLCOTT
LONG TERM...PULLIN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.